Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 15, 2021, 3:56 PM MST. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 3:56 PM MST (22:56 UTC)
- Expired
- Jul 15, 2021, 4:45 PM MST
- In force
- 49 min
- Issued by
- NWS Phoenix, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378
WWUS85 KPSR 152256
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
356 PM MST Thu Jul 15 2021
AZZ537-541-542-544-545-152345-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
356 PM MST Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 445 PM
MST...
At 356 PM MST, Doppler radar was tracking a strong thunderstorm over
Lake Pleasant, or 9 miles west of New River, moving southeast at 20
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Phoenix, Glendale, Peoria, New River, Cave Creek, Deer Valley
Airport, Lake Pleasant, Vistancia and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 212 and 232.
AZ Route 101 between mile markers 18 and 25.
AZ Route 74 between mile markers 16 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3390 11197 3375 11201 3362 11212 3376 11242
3390 11232 3389 11228 3391 11224 3394 11223
TIME...MOT...LOC 2256Z 298DEG 19KT 3387 11228
$$
JSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:52 PM MST, 4 minutes earlier.
Area forecast discussion, Jul 15, 3:52 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
352 PM MST Thu Jul 15 2021
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
Scattered to numerous thunderstorms are expected over northern
and eastern Arizona through the middle of next week with less
coverage over the lower elevations. However, storm chances are
anticipated to expand into southeast California by Sunday. Storms
will be capable of producing both locally heavy rain and strong
winds. Temperatures overall will remain close to average.
&&
.DISCUSSION...
Thunderstorm activity is on the increase this afternoon over
northern and eastern AZ - and even some development starting
within our CWA. A weak positively tilted short wave/perturbation
over northeast AZ may be aiding the development. That feature is
anticipated to track southward and then possibly westward across
southern AZ Friday. With substantial moisture availability, storms
will be capable of localized heavy rainfall. For our forecast
area, the most likely area for flash flooding will be over our
higher terrain - and especially burn scar areas. Thus, a Flash
Flood Watch remains in effect. In fact, with continued moisture
availability and indications from some of the CAMs, we decided to
extend the Watch another 24 hours (goes through Friday evening).
But, that doesn't mean the Watch area is the only place we could
see flash flooding. In addition to the rainfall, there is strong
wind potential as well. The HREF depicts 50-70% likelihood of
35mph+ winds tonight over south-central AZ and 30-50% for Friday
afternoon/evening. Severe potential (58 mph+) is much lower (HREF
prob <10%) but not out of the question (very localized wet
downburst scenario). Otherwise, storm activity today/tonight and
Friday will most likely remain east of the Lower Colorado River
Valley.
Over the weekend, the western CONUS and adjacent Pacific becomes
more amplified with high pressure initially becoming centered
roughly near the 4 Corners and then over the UT/CO/WY border by
late Sunday. Broadly, there will be an easterly component to the
steering flow which will help spread storm potential into
southeast California. Moisture availability looks to remain fairly
steady as well. Temperatures will remain roughly near normal. As
an aside, Hurricane Felicia is far removed from our region and
will move even further away as it tracks westward.
There is potential for next week to be another active monsoon
week, especially if an upper level trough develops over Texas
early next week. Models generally support a Rex Block setting up
across the Rockies and the Plains States with the high center
shifting northward a bit and a weak low developing to our east.
This scenario could bring increased mid level east northeasterly
flow which has in some past monsoon seasons led to organized MCSs
tracking across portions of Arizona. We will definitely need to
keep an eye on this potential as it could bring further heavy
rain/flooding threats as well as widespread strong to severe
winds. It is too far our in time to pick which day/s that may
happen. There is another tropical disturbance brewing far to the
southeast of AZ and there are hints in the model data that some of
its moisture may eventually track into the Gulf of California.
But, it would most likely just serve to keep enhanced moisture
conditions going.
Temperatures through the first half of next week may rise slightly
due to the strengthening high. But, with ample boundary layer
moisture in place and some cloudiness from time to time, it
appears unlikely there will be any excessive heat episodes.
Overall, daily highs should mostly top out in a 105-110 degree
range across the western deserts to 103-106 degrees across the
south- central Arizona deserts.
&&
.AVIATION...Updated at 2310z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Isolated thunderstorms have developed across western and northern
parts of the Phoenix area. Expect this activity to continue
through early evening, with the potential for locally heavy rain,
erratic outflow winds with gusts up to 35 kt, and temporarily
lowered CIGs and reduced visibilities. Given the limited/random
coverage, confidence in any individual site being directly
impacted by thunderstorms is low. But outflow winds are likely to
continue to lead to sudden wind shifts over the next few hours.
Thunderstorm potential decreases overnight with typical easterly
winds eventually expected to take hold. Also expecting a quieter
day on Friday with west winds developing by late afternoon, amidst
lingering SCT-BKN mid-high level clouds with CIGs AOA 14K ft.
Another round of isolated showers and thunderstorms is possible
late Friday afternoon and evening, but timing currently appears to
be later than today, with impacts generally expected after 00Z.
Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly to southeasterly winds are anticipated to last through
the TAF period with afternoon gusts near 20-25 kt, and slight
weakening overnight. Shower and thunderstorm activity is expected
to remain east of the Colorado River with minimal impacts
expected at KIPL/KBLH other than a few high clouds.
&&
.FIRE WEATHER...
Sunday through Thursday:
Temperatures will generally be near seasonal averages as monsoon
moisture remains in place over the region. Storm activity is
anticipated to spread to southeast California by early next week.
Any storms that form will have good potential to produce wetting
rain. Threats from storms will continue to involve locally heavy
rainfall and flooding while an increase in strong winds looks
possible starting Sunday or Monday. Significant flooding may be
experienced on previously burned areas of Gila County. Min RH
levels are expected to remain in the 20-30% range most areas
(30-40% higher terrain of south-central AZ). Max RH levels will be
35-55% most places (60-90% higher terrain of south-central AZ).
Apart from thunderstorms, winds will favor familiar diurnal
patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Friday evening for AZZ545-547-552-
555>558-560>563.
CA...None.
&&
DISCUSSION...AJ/Kuhlman
AVIATION...Percha/AD
FIRE WEATHER...AJ/KuhlmanIn the hours before
Local storm report, Jul 15, 10:33 AM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1033 AM MST THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 4 SSW GLOBE 33.33N 110.80W
07/09/2021 GILA AZ PARK/FOREST SRVC
**DELAYED REPORT** ICE HOUSE CANYON
OVERTOPPED AT ICE HOUSE CANYON ROAD.
SIGNIFICANT DEBRIS NOTED ON BANKS OF WASH.
DEBRIS WASH UP AND COVERED ROAD SURFACE.
TIME OF WARNING ESTIMATED. RAINFALL THAT
CAUSED THIS FLASH FLOOD ORIGINATED OVER THE
TELEGRAPH FIRE BURN SCAR.
&&
MSLocal storm report, Jul 15, 11:09 AM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1109 AM MST THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD 4 SSW GLOBE 33.33N 110.80W
07/09/2021 GILA AZ PARK/FOREST SRVC
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
SSW GLOBE. **DELAYED REPORT** ICE HOUSE
CANYON OVERTOPPED AT ICE HOUSE CANYON ROAD.
SIGNIFICANT DEBRIS NOTED ON BANKS OF WASH.
DEBRIS WASH UP AND COVERED ROAD SURFACE.
TIME OF WARNING ESTIMATED. RAINFALL THAT
CAUSED THIS FLASH FLOOD ORIGINATED OVER THE
TELEGRAPH FIRE BURN SCAR.
&&
MSSpecial weather statement, Jul 15, 2:46 PM MST, 1 hour 10 minutes before
Special Weather Statement National Weather Service Phoenix AZ 246 PM MST Thu Jul 15 2021 AZZ537-540-542-544-152230- Buckeye/Avondale AZ-Deer Valley AZ-Northwest Valley AZ- North Phoenix/Glendale AZ- 246 PM MST Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 330 PM MST... At 246 PM MST, Doppler radar was tracking a strong thunderstorm over Surprise Stadium, or near Waddell. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glendale, Surprise, Avondale, Goodyear, El Mirage, Youngtown, Sun City West, Sun City, Waddell, Cashion, Litchfield Park, Glendale Sports Complex, Luke AFB, Beardsley, Downtown Peoria, Surprise Stadium, Arrowhead Mall and Camelback Ranch. This includes the following highways... AZ Interstate 10 between mile markers 128 and 133. US Highway 60 between mile markers 136 and 151. AZ Route 101 between mile markers 5 and 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3354 11253 3371 11245 3367 11218 3342 11230 TIME...MOT...LOC 2146Z 292DEG 4KT 3361 11241 SDB
Special weather statement, Jul 15, 3:31 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
331 PM MST Thu Jul 15 2021
AZZ537-538-540-152315-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
331 PM MST Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 415 PM
MST...
At 330 PM MST, Doppler radar was tracking a strong thunderstorm near
White Tank Mountain Park, or 9 miles south of Wittmann, moving
southeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Surprise, Buckeye, Sun City West, Beardsley, White Tank Mountain Park
and Vistancia.
This includes the following highways...
US Highway 60 between mile markers 131 and 141.
AZ Route 303 between mile markers 113 and 123, and near mile marker
127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3358 11273 3379 11246 3374 11230 3359 11241
3343 11260
TIME...MOT...LOC 2230Z 292DEG 8KT 3365 11257
JSSpecial weather statement, Jul 15, 3:41 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
341 PM MST Thu Jul 15 2021
AZZ547-556>558-152330-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
341 PM MST Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 430 PM MST...
At 340 PM MST, Doppler radar was tracking a strong thunderstorm near
Punkin Center, or 8 miles east of Round Valley, moving southeast at
18 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Roosevelt, Punkin Center, Tonto Basin, Tonto National Monument, Four
Peaks, Roosevelt Dam and Apache Lake.
This includes AZ Route 188 between mile markers 235 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
3369 11094 3368 11094 3346 11119 3381 11146
3393 11132
TIME...MOT...LOC 2240Z 314DEG 19KT 3380 11135
JSSpecial weather statement, Jul 15, 3:56 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
356 PM MST Thu Jul 15 2021
AZZ537-541-542-544-545-152345-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
356 PM MST Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 445 PM
MST...
At 356 PM MST, Doppler radar was tracking a strong thunderstorm over
Lake Pleasant, or 9 miles west of New River, moving southeast at 20
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Phoenix, Glendale, Peoria, New River, Cave Creek, Deer Valley
Airport, Lake Pleasant, Vistancia and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 212 and 232.
AZ Route 101 between mile markers 18 and 25.
AZ Route 74 between mile markers 16 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3390 11197 3375 11201 3362 11212 3376 11242
3390 11232 3389 11228 3391 11224 3394 11223
TIME...MOT...LOC 2256Z 298DEG 19KT 3387 11228
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 14, 5:35 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 14, 6:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 14, 6:06 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Jul 14, 6:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 14, 6:23 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 14, 6:35 PM MST | Areal Flood Advisory | PSR | La Paz | 115 min |
| Jul 14, 6:38 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 14, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 14, 7:03 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Jul 14, 7:32 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 14, 7:51 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 14, 8:04 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Jul 14, 8:10 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Jul 14, 8:31 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 5 hr |
| Jul 14, 9:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 14, 9:35 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 14, 9:52 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 38 min |
| Jul 14, 10:30 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Jul 15, 5:14 AM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Jul 15, 5:18 AM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Jul 15, 5:44 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 15, 2:36 PM MST | Areal Flood Advisory | PSR | Maricopa | 33 min |
| Jul 15, 2:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 15, 2:48 PM MST | Areal Flood Advisory | PSR | Maricopa | 14 min |
| Jul 15, 3:02 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 15, 3:09 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 15, 3:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 15, 3:41 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Jul 15, 4:04 PM MST | Special Weather Statement | PSR | 41 min | |
| Jul 15, 4:20 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 15, 4:22 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 15, 4:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Jul 15, 4:28 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 15, 4:30 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Jul 15, 4:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.